South Dakota, 2004

Damaging Wind in South Dakota, June 13, 2004

June 13, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 1:19 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 13, 1:19 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT SUN JUN 13 2004

.DISCUSSION...
MAIN CONCERN TONIGHT WILL BE ONGOING CONVECTION AHEAD OF STRONG
SHORTWAVE/JET MAX SWINGING THROUGH THE WESTERN DAKOTAS. CURRENT
FORECAST HAS A PRETTY GOOD HANDLE ON ONGOING PRECIPITATION AND MAIN
CHANGE WAS TO THE GRIDS TO ADJUST TIMING AND ADJUST POPS ACROSS
PORTIONS OF THE AREA...MAINLY AHEAD OF ONGOING CONVECTIVE LINE.
DEBATED ON RAISING POPS TO LIKELY IN THE NORTH BUT MODELS SUGGEST
THAT INSTABILITY IS VERY LIMITED AND WITH THE SUN GOING DOWN THINK
THIS MAY LESSEN COVERAGE A BIT. OTHERWISE LOWS SEEMED IN THE
BALLPARK SO DIDNT MAKE ANY CHANGES.

&&

.PREV DISCUSSION...
MAIN CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE THUNDERSTORM
CHANCES LATE THIS AFTERNOON AND EVENING...THEN AGAIN ON TUESDAY.

WEAK CU FIELD DEVELOPING OVER THE SOUTHERN JAMES VALLEY EARLY THIS
AFTERNOON. ANOTHER AREA DEVELOPING OVER NORTHEAST NE...WHERE THERE
APPEARS TO BE MOISTURE DISCONTINUITY/POOLING NEAR THE SFC. UPPER
LEVEL ENERGY ALSO SPREADING INTO WESTERN SD...WITH WINDS BACKING
AROUND TO THE SOUTH OUT THERE. WITH COLD AIR COMING IN ALOFT...AND
WEAK MOISTURE CONVERGENCE AHEAD OF WAVE...SHOULD SEE SOME ISOLATED
TO SCATTERED THUNDERSTORMS DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING. WITH ONLY WEAK UNIDIRECTIONAL SHEAR IN THE CLOUD BEARING
LAYER...DO NOT EXPECT MUCH IN THE WAY OF ORGANIZATION AS UPDRAFT
STRENGTH WILL BE SOMEWHAT LIMITED. MAINLY PULSE HAIL STORMS FOR THE
STRONGER STORMS.

DONT PLAN ON MAKING MANY CHANGES TO TEMPERATURES TONIGHT AND ON
MONDAY WITH 50S FOR LOWS AND LOWER 80S FOR HIGHS LOOKING PRETTY
GOOD. SHOULD BE A PRETTY GOOD MIXING DAY ON MONDAY.

BY MONDAY NIGHT...MOISTURE RETURN TRIES TO SET UP OVER SOUTHWEST
CWA...BUT WITH BETTER MOISTURE NOW ALL THE WAY DOWN IN SOUTHERN
OK...MAY TAKE A LITTLE BIT LONGER TO GET HERE. HAVE BACKED OFF ON
POPS FOR MONDAY NIGHT...LEAVING MAINLY IN THE JAMES VALLEY AND
POINTS WEST.

TUESDAY IS VERY TRICKY AS STRONG TEMPERATURE AND MOISTURE RETURN IN
THE LOW LEVELS COULD SEVERELY LIMIT ANY HEATING EXPECTED. WILL BACK
OFF ON HIGHS OVER THE NORTH TO NEAR 70 WHERE THUNDERSTORMS COLD MOVE
IN DURING THE MORNING. THE FAR SOUTHEAST APPEARS TO HAVE THE BEST
CHANCE TO HEAT OUT...AND WILL HAVE MID 80S FROM SUX TO SLB. WITH
BOTH THE SHEAR AND INSTABILITY PRETTY SIGNIFICANT AND A DECENT DRY
SLOT WORKING IN WITH UPPER WAVE...THERE IS A CHANCE FOR SOME
ORGANIZED CONVECTION...ESPECIALLY SOUTH OF INTERSTATE 90. TORNADO
THREAT A LITTLE IN QUESTION AS INSTABILITY NORTH OF THE FRONT PRETTY
POOR...BUT WITH WARM FRONT IN AREA AND INSTABILITY JUST SOUTH OF
IT...TORNADOES WILL BE POSSIBLE.

WEDNESDAY AND THURSDAY LOOK RELATIVELY QUIET AND COOL FOR THIS TIME
OF YEAR. EXPECT LOWS IN THE 50S AND HIGHS IN THE 70S. A LITTLE
BETTER MIXING POSSIBLE OVER THE WEST AND NORTH ON THURSDAY...AND
WILL HAVE NEAR 80 THERE.

IN THE LATTER PERIODS...LOOKS LIKE MODELS ARE FINALLY TRYING TO
BRING IN A PATTERN CHANGE...AND SHIFT TO MORE OF A NORTHWEST FLOW
ALOFT. THIS SHOULD KEEP TEMPERATURES SEASONAL AND THE CHANCE FOR
PRECIPITATION LOWER THAN THE LAST FEW WEEKS. DO NOT PLAN ON HAVING
ANY POPS OVER THE WEEKEND.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM/08
Hazardous weather outlook, Jun 13, 9:35 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT SUN JUN 13 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
FROM THE WEST AND SOUTH LATE THIS AFTERNOON AND THIS EVENING.
SEVERE STORMS ARE NOT EXPECTED...BUT A FEW OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT LOW PRESSURE WILL MOVE EAST OVER NEBRASKA
TUESDAY...CAUSING WARM MOIST UNSTABLE AIR IN THE CENTRAL PLAINS
TO MOVE NORTH OVER A WARM FRONT IN NEBRASKA. THIS SHOULD CAUSE
SHOWERS AND THUNDERSTORMS TO DEVELOP IN SOUTH DAKOTA LATE MONDAY
NIGHT...SPREADING OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA
TUESDAY. THE PRECIPITATION SHOULD END FROM NORTHWEST TO SOUTHEAST
IN THE AREA TUESDAY NIGHT. SOME THUNDERSTORMS COULD BE SEVERE OR
HEAVY ALONG AND SOUTH OF INTERSTATE 90...WITH HEAVY RAINS
POSSIBLE TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Aberdeen radar (KABR), 146 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerauld

When
June 13, 7:10 PM CST
Where
Jerauld County, 25 mi W of Alpena
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.183, -98.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409821.